|PEP & Bone Marrow/Immune System Damage
Jul 27, 2011
Having recently completed a course of PEP (Truvada & Kaletra) I was alarmed to discover an article on the internet which says:
"In the long term it is unknown whether PEP can damage the bone marrow or lymphatic (immune) system"
I was wondering whether you could advise me if this is still unknown. If it is the case that there is no evidence so far that supports this, why have they specifically referred to these two unknown issues when I am sure there must be many. Is is that there was once antiretrovial medication that caused damage in these areas? Or is this just an out of date article?
Your answer to this would be most appreciated. Many thanks in advance.
| Response from Dr. Frascino
It's difficult for me to address one sentence from "an article on the Internet"! You can find articles on the Internet that state anything imaginable and some things that defy imagination (as well as scientific fact, reason and even common sense). So I wouldn't get too concerned about random statements.
What we know about PEP is that it decreases the chances of HIV infection following a significant HIV exposure. Taking any drug for any reason has risks associated with it. We always need to balance the potential risks (including potential unknown long-term consequences) against potential benefits when deciding to prescribe or take a medication. In reality Truvada and Kaletra have only been around for a few years. Consequently we don't have data on potential long-term consequences from taking these drugs. There is no indication so far that either would damage "bone marrow or the lymphatic (immune) system." If there were, the FDA would not have approved these agents for PEP.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.